HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Depression (http://www.healthboards.com/boards/depression/)
-   -   Lamictal/Lamotragine and concentration loss (http://www.healthboards.com/boards/depression/683940-lamictal-lamotragine-concentration-loss.html)

bai 04-03-2009 06:41 AM

Lamictal/Lamotragine and concentration loss
 
For many years I was taking Paxil for my depression. My former psychiatrist retired and I needed a new one. The new one put me on Lamictal (I'm not bipolar) because he said it wouldn't affect my sex drive like Paxil does and because I was becoming tolerant to Paxil.

I was a medical student and began having problems remembering what I had just read, 2 attendings complained of my poor concentration and I had difficulty recalling information that I learned during the 1st 2 years of medical school. I couldn't even finish shelf exams. I thought that I had a learning disability and got tested...the results of which (Nonverbal Learning Disorder, related to Asperger's) did not fit (I'm a social butterfly and I did years of biology research - I graduated with a 3.7 in cell and mol bio - which requires visual-spatial reasoning).

I left medical school 1 month ago (I was a 3rd year) because an attending evaluated me poorly (ironically enough it was my Psych rotation) for concentration and knowledge and because I was in danger of being expelled secondary to failing a prior shelf exam. I decided to withdraw. I was googling recently about some other lamictal SE (numbing and palpitations) and saw a slew of complaints centering on the problems that may have been the reason I left medical school.

I was warned about the rash and others, but not the concentration/memory problems...I wish I knew. I have already changed psychiatrists and will be switched onto something else in the next session. However, I have to say, as a former medical student surrounded by doctors who write prescriptions on a daily basis, it scares me that none of the ones I told about my depression and medication (esp the Psych attendings) put 2 and 2 together and considered the lamictal...

hmariewv 10-07-2012 02:14 PM

Re: Lamictal/Lamotragine and concentration loss
 
I have been searching for someone who was not bipolar and was given this medicine. I am not bipolar and when I took it I had awful side effects. I became <extremely depressed>, crying every day. I had extreme memory loss and cognitive functioning decline. It is like it slowed down my brain. I lost motivation and now do very little. I was ADHD and all the time working and doing something. Really on top of things and getting things done. I'm completely different now. I hate this.

My Dr's tell me the side effects I am having are very rare......like I'm the only one , they don't believe me. Have you quit taking the lamictal and how are you now? How is your concentration/memory problems? I quit it 2 yrs ago and i'm not any better. trying to find someway to undo what ever the lamictal did to my brain. I'm not the same anymore. Was thinking about ECT if it would speed up my brain or reset it to what I was before. I took lamictal for 15 months not knowing it was causing all of my problems.


All times are GMT -7. The time now is 10:04 PM.